Background and aims Deferasirox is a novel oral iron chelator for the treatment of iron-overload due to chronic hypertransfusion. Renal toxicity due to deferasirox was more recognised and deferasirox-induced tubulopathy has been increasing reports in the literature. We report a β-Thalassemia paediatric patient who developed Fanconi Syndrome (FS), AKI and vitamin D deficiency after deferasirox therapy.
Methods Patient’s information was summarised and compared with literature.
Results A 4.8-year-old girl with β-Thalassemia major commenced hypertransfusion at 1.3-year-olds and received deferasirox 21 mg/kg/day at 1.9-year-olds, which baseline serum ferritin was 2,216 ng/ml. After increasing deferasirox to 35 mg/kg/day for 11 months, serum ferritin was lowering to 781 mg/ml. She was admitted with gastroenteritis, which revealed severe normal anion gap hyperchloremic hypokalaemic metabolic acidosis, severe hypophosphatemia, hypocalcemia, glucosuria, albuminuria, phosphaturia and vitamin D deficiency. Serum creatinine increased from 0.45 mg/dl to 0.75 mg/dl before turning to normal two months following cessation of deferasirox, as others except acidosis that persistently need alkali treatment. There were only five paediatric cases reported for deferasirox-induced FS in β-Thalassemia patients and 2 out of 5 that presented AKI. A prospective study in children reported 2 out of 10 cases presented deferasirox-induced FS, which 90% were Thalassemia patients. Recovery of FS and AKI also literally presented within 3 months after deferasirox’s cessation.
Conclusions – Deferasirox is potentially associated with renal toxicity in children, particularly FS and AKI.
– Diligent and regularly monitoring of renal function should be mandated in deferasirox receiving patients.
– Long-term consequences of kidney in deferasirox-treated children desire for further study.